South Dakota, 2023

Hail in South Dakota, May 4, 2023

May 4, 2023 · NWS FSD · 4 events in 3 counties and zones

A weak boundary slid southeast into the region during the midday and afternoon hours. Isolated storms formed along the convergence zone with marginal deep-layer shear up to 30 knots and MLCAPE of 500-1000 J/kg, which supported brief multicell development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak boundary slid southeast into the region during the midday and afternoon hours. Isolated storms formed along the convergence zone with marginal deep-layer shear up to 30 knots and MLCAPE of 500-1000 J/kg, which supported brief multicell development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 5:22 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, May 4, 5:22 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
622 AM CDT Thu May 4 2023

.SHORT TERM...(Today through Friday)
Issued at 329 AM CDT Thu May 4 2023

Key Messages:

1. Strong to severe storms are possible later this afternoon and
evening. Damaging winds to 60 mph and large hail to the size of
quarters are the primary hazards.

2. Chances for rain continue Friday through the first half of next
week. Severe storm chances look low at this time.

---------------------------------------------------------------------

High clouds begin the day today as remnants from yesterday's week
convection that went through western and central Nebraska. An
outflow boundary from the previous storms is slowly working its way
eastward. Given the nocturnal inversion that is in place, do not
expect any showers to develop as this boundary moves through.

Today will be another warm and mostly sunny day across the area. The
Omega block pattern finally begins to break down aloft. However,
ridging sitting over the Plains states will push 850 mb temperatures
up to the teens. Mixing this to the surface will result in high
temperatures to the 70s and 80s. With light winds in place, today
will be another pleasant day. However, some hi-res guidance members
are showing some showers developing across the I-90 corridor due to
a weak WAA as well as weak convergence at 850 mb. BUFKIT soundings
support this as they show a weak elevated instability on the order
of 500 J/kg or less. Do think that there is enough lift to generate
these showers, with a few rumbles of thunder, and have slight chance
PoPs (15-25%) across parts of I-90 for this afternoon. A cold front
will be slowly passing through the forecast area this afternoon and
looks to settle south of I-90 but north of highway 20. Given the
weak nature of the front, temperatures will not be largely affected.
This boundary looks to be the location that sets off new showers and
storms this evening as a mid-upper level wave intersects the
boundary. Convection looks to fire initially towards south central
South Dakota during the late afternoon hours then gradually develop
further east as the weak wave pushes east during the evening.
Soundings show inverted-v profiles, indicative of damaging wind
potential but instability looks to be on the weaker side, maxing out
at around 1000 J/kg. 0-6km shear looks to be on the order of around
30 knots. This should be strong enough to support multicells but
could also see more some potential for upscale growth if cold pools
congeal properly. Damaging winds to 60 mph and large hail up to
around the size of a quarter look to be the primary hazards with
these storms. Temperatures overnight will fall to the upper 40s and
50s.

With broad troughing residing over the western CONUS, multiple short
wave troughs looks to continue to track from the dessert southwest
up to the Northern Plains. Friday will be no different as warm
temperatures up to the 60s and 70s continue. Easterly winds are
expected as the previously mentioned cold front will become more
diffuse with a bit stronger breeze, Gusts will be more noticeable up
to teens and 20s as well. Friday will also feel a bit more humid as
dew points (Tds) increase up to the 50s throughout the day. With a
warm and more humid airmass in place, chances for rain are expected.
Although Td's will be higher, mid level lapse rates will remain poor
at moist neutral. This will keep long skinny CAPE profiles with
between 500-1000 J/kg of instability. With a largely uncapped
environment, scattered showers and storms are possible. Effective
shear looks to be rather weak on the order of 25-30 knots. Can't
rule out a possible severe storm but the probability for severe
weather as of now is low. Lows will be a touch warmer, only falling
to the 50s overnight.

.LONG TERM...(Saturday through Wednesday)
Issued at 329 AM CDT Thu May 4 2023

Wave train continues through the weekend, bringing additional
chances for rain. A bit of a different story however, as medium
range guidance has come in a bit stronger with an upper level wave
on Saturday. A return to southerly flow will also advect in higher
theta-e air which could provide larger amounts of instability to
the area. Ensembles differ on this possibility though as the
Canadian shows the highest probabilities up to a 50-70% chance for
exceeding 1000 J/kg of instability. The GFS ensemble is lower on its
probabilities, only up to a 30-50% chance for exceeding the same
amount of CAPE. The Euro ensemble is the lowest with a near zero
percent chance for 1000 J/kg of CAPE or more. This leaves
uncertainty in severe storm potential. However, rain in the form of
showers and below severe limit storms are possible throughout the
day.

Sunday previously looked like it could have decent severe weather
potential but that has now changed. Medium range deterministic
guidance shows decent agreement in a boundary pushing through the
forecast area through the daylight hours. This will push the higher
theta-e air and associated instability south and east of the
forecast area, resulting in low chances for severe weather.
Ensembles support this notion as they all show low probabilities
between a 20-40% chance for exceeding 1000 J/kg of CAPE. This is
also reflected in the Euro Extreme Forecast Index (EFI) as it has
shifted its probabilities for severe weather off to the south and
east as well. Will continue to monitor trends but as of now, any
chance for severe weather looks low on Sunday. Instead it looks to
be more of the same shower and perhaps a weak thunderstorm chance.

Aside from rain and storm chances. Partly cloudy to mostly cloudy
skies will dominate over the weekend, keeping temperatures a bit
cooler. Highs look to warm to the 60s and 70s on Saturday and 70s to
perhaps low 80s on Sunday. The biggest difference will be the
humidity as Tds in the mid to upper 50s may make it feel a touch
more humid outside.

With broad troughing continuing to reside over the western CONUS,
the first half of next week looks to have continued rain chances.
This broad troughing is supported by the GFS ensemble as it shows a
broad 50-70% probability for a trough to reside over the west coast.
While shortwaves will likely be passing through the more zonal flow,
it's too early to determine how any of these waves may evolve. Have
left model blended PoPs for the first half of next week to account
for this uncertainty. 850 mb temperatures look to reside in the
teens Monday through Wednesday, keeping near to above average high
temperatures going. Tds continue to sit in the 50s, keeping the
"more humid" conditions as well for the first half of the work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 621 AM CDT Thu May 4 2023

VFR conditions are expected for the TAF period. Light southerly
winds begin the TAF period this morning but will slowly turn out
of the east/southeast by this evening. Gusts will be rather tame
through the day but increase to around 20 knots this evening.

There could be showers around KFSD around noon today but confidence
is too low to include in a TAF as of now due to dry air in the low
levels. Trends will be monitored over the coming hours.

The main impact is the possibility of showers and thunderstorms
along and south of I-90 late this afternoon and evening. Confidence
is highest in KSUX seeing storms so have included -TSRA in KSUX's
TAF. Confidence is too low in KFSD seeing thunder as of now but high
enough to include VCSH. Trends will be monitored and updates will be
made as necessary.

Guidance is beginning to hint at the possibility of MVFR ceilings to
end the TAF period but again, confidence is too low to include in a
TAF as of now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...Meyers
Hazardous weather outlook, May 4, 3:15 AM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Thu May 4 2023

MNZ071-072-080-081-097-SDZ038>040-052>056-050915-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
415 AM CDT Thu May 4 2023

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Today and tonight.

Showers and a few storms are possible this evening and night. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm risks continue Friday and through the first
half of next week. At this time, the risk for severe storms remains
low, however a few storms could produce hail and brief gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050-
057>071-050915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
415 AM CDT Thu May 4 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Severe storms are possible along and south of I-90 late this
afternoon and evening. Damaging winds to 60 mph and large hail up to
the size of quarters are the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm risks continue Friday and through the first
half of next week. At this time, the risk for severe storms remains
low, however a few storms could produce hail and brief gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 38 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McCook

When
May 4, 10:40 AM CST to 10:42 AM CST
Where
McCook County, 0.5 mi E of Montrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.700, -97.170

Hail, Minnehaha

When
May 4, 11:07 AM CST to 11:12 AM CST
Where
Minnehaha County, 2.94 mi NNE of Pumpkin Center
Measured
0.75 in hail
Reported by
Public
Coordinates
43.590, -97.060

Occasional pea to dime size hail covered the ground.

Hail, Clay

When
May 4, 5:25 PM CST to 5:31 PM CST
Where
Clay County, 1.01 mi W of Hub City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.950, -96.900

A significant accumulation of pea to dime size hail occurred.

Hail, Minnehaha

When
May 4, 5:30 PM CST to 5:32 PM CST
Where
Minnehaha County, 0.69 mi N of East Sioux Falls
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.530, -96.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098248, 1098249, 1098251, 1098253.